Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 131, NWS Des Moines, IA

June 16, 2007Boone County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 16, 2007, 2:51 PM CDT for Boone County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2007, 2:51 PM CDT (19:51 UTC)
Expired
Jun 16, 2007, 3:30 PM CDT
In force
39 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Boone County, IA

The radar

The Des Moines radar (KDMX), 45 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1536 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 161951
SVRDMX
IAC015-162030-
/O.NEW.KDMX.SV.W.0131.070616T1951Z-070616T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
251 PM CDT SAT JUN 16 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BOONE COUNTY IN CENTRAL IOWA...

* UNTIL 330 PM CDT

* AT 249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  OGDEN...OR ABOUT 29 MILES SOUTH OF FORT DODGE...AND MOVING EAST AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOONE BY 300 PM CDT...

LAT...LON 4220 9371 4196 9371 4204 9411 4221 9413

$$

VACHALEK
2 follow-up statements
000 
WWUS53 KDMX 162014
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
314 PM CDT SAT JUN 16 2007

IAC015-162030-
/O.CON.KDMX.SV.W.0131.000000T0000Z-070616T2030Z/
BOONE IA-
314 PM CDT SAT JUN 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHERN BOONE COUNTY...

AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BOONE AIRPORT...OR
ABOUT 32 MILES SOUTHEAST OF FORT DODGE...MOVING EAST AT 20 MPH.

LAT...LON 4220 9371 4196 9371 4204 9411 4221 9413

$$

VACHALEK
000 
WWUS53 KDMX 162025
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CDT SAT JUN 16 2007

IAC015-162035-
/O.EXP.KDMX.SV.W.0131.000000T0000Z-070616T2030Z/
BOONE IA-
325 PM CDT SAT JUN 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BOONE COUNTY EXPIRES
AT 330 PM CDT...

LAT...LON 4220 9371 4196 9371 4204 9411 4221 9413

$$

VACHALEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:25 AM CDT, 8 hours 26 minutes earlier.

Area forecast discussion, Jun 16, 6:25 AM CDT, 8 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
625 AM CDT SAT JUN 16 2007

UPDATED AVIATION DISCUSSION

.SHORT TERM /TODAY/...
SFC COLD FRONT ACROSS SRN MN WILL MOVE A LITTLE FARTHER SOUTH EARLY
TODAY BEFORE STALLING ACROSS NRN IA. RIBBON OF HIGHER MOISTURE AND
INSTABILITY ALONG AND NEAR FRONT...COMBINED WITH PASSAGE OF WEAK
SHORTWAVES RIDING ON WESTERLIES ON NORTH SIDE OF BROAD UPR LVL RDG
WILL YIELD A DECENT CHANCE OF SHOWERS AND TSRA ACROSS NRN IA
TODAY...ESPECIALLY IN THE AFTN. ATMOSPHERE WILL BECOME MODERATELY
UNSTABLE AND BE UNCAPPED. HOWEVER...SINCE SHEAR IS WEAK...STORMS MAY
HAVE A HARD TIME ORGANIZING. 00Z NAM DOES SUGGEST SLIGHTLY BETTER
0-6KM SHEAR DEVELOPING LATE IN THE DAY ACROSS THE NW...SO STORMS
THERE MAY EXHIBIT BETTER ORGANIZATION. AN ISOLATED SVR STORM OR TWO
CANNOT BE RULED OUT. CHANCE OF RAIN DIMINISHES SHARPLY SW OF A
LINE FROM EMMETSBURG TO CLARION TO WATERLOO WHERE ATMOSPHERE MUCH
DRIER AND LACKS FORCING MECHANISM. HOWEVER WHILE STEERING CURRENTS
SHOULD MOVE CONVECTION OFF TO THE EAST OR EAST-SOUTHEAST...CORFIDI
VECTORS SUGGEST NEW STORMS WILL FORM TO THE SOUTH. SO THERE IS A
SLIGHT CHANCE STORMS COULD MAKE IT AS FAR SOUTH AS DES MOINES.
ABUNDANT SUNSHINE FOR MUCH OF THE SOUTHERN AREAS WILL YIELD ANOTHER
WARM DAY WITH HIGHS AROUND 90.

.LONG TERM...
THERE IS STILL SOME QUESTION AS TO HOW FAR SOUTH THE CONVECTION WILL
PUSH DURING THE EVENING HOURS. HAVE PULLED THE POPS A BITTER FARTHER
SOUTH TO AROUND HIGHWAY 30 FOR NOW. THIS BOUNDARY WILL QUICKLY LIFT
NORTH OVERNIGHT AND UPPER RIDGING WILL KEEP CONDITIONS HOT AND MUGGY
THROUGH SUNDAY. THE MODELS ARE NOW IN DECENT AGREEMENT IN HANDLING
THE H5 WAVE POSITION AND TIMING ON MONDAY...ALTHOUGH THE GFS IS
STILL FASTER THAN THE 00Z/16 ECMWF WILL THE SFC FRONT. HAVE
INCREASED POPS ANOTHER NOTCH. 1.8 INCH PWATS ARE EXPECTED TO POOL
ALONG THE BOUNDARY...WITH A DEEP WARM CLOUD DEPTH AND ML CAPES
AROUND 1500 J/KG. MBE VELOCITIES FROM BUFKIT SUGGEST THERE WILL BE
SOME SLOW MOVING HEAVY RAINERS...BUT THE AREA CAN TAKE PLENTY OF
RAIN AND SIGNIFICANT FLOODING IS NOT EXPECTED. THE SPC DAY 3 SLIGHT
RISK AREA JUST SKIRTS THE FAR NORTHEAST CWA...COINCIDENT WITH THE
MORE FAVORABLE DEEP LAYER SHEAR. WOULDNT BE SURPRISED TO SEE A FEW
SEVERE STORMS BUT THE AREAL COVERAGE SHOULD STAY FAIRLY LIMITED. THE
FRONT WILL EXIT TO THE EAST MONDAY EVENING FOLLOWED BY WEAK SURFACE
RIDGING AND THEN ANOTHER WEAK FROPA EARLY WEDNESDAY. THE PROSPECTS
FOR ANY WIDESPREAD RAIN NOW LOOK MUCH LESS AND HAVE TRIMMED BACK
POPS FOR TUES/WED. THE LATEST GFS AND ECMWF ARE BRINGING A SHORT
WAVE TROUGH THROUGH SW IOWA LATE THURSDAY INTO FRIDAY. WILL KEEP
THESE PERIODS DRY AND LET THE DAY SHIFT TAKE ANOTHER LOOK.

.AVIATION 16/12Z...
MCS ACROSS SRN MN ALONG COLD FRONT IS MAKING SLOW PROGRESS
SOUTHEASTWARD. CONVECTION BREAKING OUT AHEAD OF THE MAIN MCS IN NRN
IA AS OF 11Z. APPEARS THAT KMCW CARRIES THE HIGHEST CHC OF OCNL
SHRA/TSRA THROUGH 16Z OR SO. WILL LIKELY BE AN ADDITIONAL THREAT OF
-TSRA AFTER 20Z DURING PEAK HEATING FROM KMCW TO KALO.
OTHERWISE...SOME MVFR VSBY WILL BURN OFF BY MID MORNING WITH VFR
CONDS PREVAILING UNTIL LATE IN TAF PD WHEN MVFR VSBYS RETURN.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...MOYER
LONG TERM...KINNEY
Hazardous weather outlook, Jun 16, 1:32 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
132 PM CDT SAT JUN 16 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-171100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
132 PM CDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TODAY FROM INTERSTATE 80 NORTH.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT NORTH OF U.S.
HIGHWAY 30.  THERE IS LITTLE CHANCE OF SEVERE THUNDERSTORMS...THOUGH
AN ISOLATED SEVERE STORM IS POSSIBLE NORTH OF U.S. HIGHWAY 18 THIS
EVENING...WITH NICKEL SIZE HAIL AND 60 MPH WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE MONDAY AND MONDAY
NIGHT...AND AGAIN TUESDAY INTO TUESDAY NIGHT.  STORMS WILL BE MOST
WIDESPREAD ACROSS THE OUTLOOK AREA MONDAY AND MONDAY NIGHT. A FEW
SEVERE STORMS ARE POSSIBLE...ESPECIALLY IN THE NORTHEAST NEAR
WATERLOO AND MASON CITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON AN ISOLATED BASIS THIS EVENING
OVER FAR NORTHERN IOWA.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 12:42 PM CDTAir Stagnation AdvisoryDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more21 hr
Jun 16, 4:42 PM CDTSevere Thunderstorm WarningDMXPocahontas33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.